Texas, 2015Flash Flooding in Texas, March 9, 2015
March 9, 2015 · NWS SHV · 7 events in 6 counties and zones
A deep upper level trough was anchored across northern Mexico into the Texas Hill Country on March 9th which allowed for deep Pacific and Gulf of Mexico moisture to infiltrate the region. Embedded disturbances moved into the Southern Plains and Lower Mississippi Valley and produced the necessary lift for widespread and excessive heavy rainfall.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep upper level trough was anchored across northern Mexico into the Texas Hill Country on March 9th which allowed for deep Pacific and Gulf of Mexico moisture to infiltrate the region. Embedded disturbances moved into the Southern Plains and Lower Mississippi Valley and produced the necessary lift for widespread and excessive heavy rainfall.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 9, 2:57 PM CST, 2 hours 33 minutes earlier.
Area forecast discussion, Mar 9, 2:57 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
357 PM CDT MON MAR 9 2015
.DISCUSSION...
SURGE OF HEAVIER RAINFALL MOVG NWD ACROSS EAST TX...IN RESPONSE TO
WARM FRONT MOVG NWD AS UPPER TROUGH HAS BEGUN TO EJECT AND MOVE
ACROSS THE TX BIG BEND. HAVE LEFT FLASH FLOOD WATCH AREA AS
IS...BUT HAVE EXTENDED TIME AN ADDITIONAL THREE HOURS
TONIGHT...EXPIRING AT 4 AM TUE MORNING. MODELS IN AGREEMENT WITH
RAIN SLOWLY SHIFTING EASTWARD THRU AREA FOR MUCH OF DAY
TUESDAY. HOWEVER...BELIEVE THAT NAM RETROGRADES THIS MOISTURE TOO
QUICKLY BACK INTO THE REGION FROM THE EAST...AND WILL OPT CLOSER
TO GFS...WHICH ALLOWS FOR A MID WEEK BREAK BEFORE RAIN MOVES BACK
INTO THE AREA. BY WEEKEND...WHEN DEEP SOUTHERLY MID AND UPPER LVL
FLOW...BECOMES MORE ZONAL...ALLOWING FOR A MORE PROGRESSIVE
PATTERN ONCE AGAIN WITH REGARD TO THE ACTIVE SOUTHERN STREAM JET./VII/.
&&
.PREV DISCUSSION... /ISSUED 107 PM CDT MON MAR 9 2015/
AVIATION...
IFR/LIFR CIGS WITH REDUCED VSBYS IN -RA/-DZ WILL CONTINUE THROUGH
MUCH OF THE 18Z TAF PERIOD...NORTH OF A DEVELOPING WARM FRONT THAT
WILL BEGIN TO SLOWLY SHIFT N INTO DEEP E TX/NCNTRL LA THIS
AFTERNOON AND EVENING. A LARGE AREA OF SHRA OVER CNTRL/SE TX WILL
CONTINUE TO SHIFT NNE INTO E TX THIS AFTERNOON...AND INTO SW
AR/NCNTRL LA THIS EVENING NEAR A WEAK SFC LOW LOCATED NEAR CLL AS
OF 17Z...WHICH WILL TRANSLATE NE TO NEAR LFK AROUND 00Z
TUESDAY...SHV AROUND 06Z...AND ELD AROUND 12Z. LIFR CIGS SHOULD
PERSIST AS THIS SHRA OVERSPREADS THE REGION...WITH VSBYS OF 1-2SM
EXPECTED. CAN/T RULE OUT EMBEDDED TSRA AS WELL TONIGHT...BUT LOW
CONFIDENCE PRECLUDES MENTION IN THE TAFS ATTM. THE HEAVIEST SHRA
SHOULD SLOWLY DIMINISH FROM W TO E AFTER 06Z...CLEARING THE
TXK/SHV TERMINALS BY 09Z...ELD AROUND 12Z...AND MLU AFTER 15Z.
CIGS WILL BE SLOW TO IMPROVE ONCE THE SHRA DIMINISHES...WITH A
SLOW IMPROVEMENT TO IFR BY MIDMORNING OVER E TX/NW LA/EXTREME SW
AR. CIGS SHOULD ALSO SLOWLY IMPROVE FROM W TO E AFTER 12Z ONCE THE
-DZ DIMINISHES AS WELL. ENE WINDS 5-10KTS THIS AFTERNOON WILL
BECOME NNE N OF THE SFC LOW THIS EVENING OVER NE TX/SW AR...AND
SSE 5-10KTS OVER NCNTRL LA EAST OF THE SFC LOW. /15/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 53 64 51 68 53 / 90 50 10 10 40
MLU 53 66 54 66 55 / 90 60 30 30 70
DEQ 46 61 47 70 50 / 100 20 10 10 10
TXK 47 61 49 68 52 / 100 40 10 10 20
ELD 51 62 49 66 53 / 90 50 20 20 40
TYR 49 62 50 69 52 / 90 20 10 10 10
GGG 51 62 50 69 52 / 100 30 10 10 20
LFK 55 64 53 69 54 / 90 30 10 20 20
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
TXZ124>126-136>138-149>153-165>167.
&&Hazardous weather outlook, Mar 9, 11:08 AM CST, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1208 PM CDT MON MAR 9 2015
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-101715-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-
1208 PM CDT MON MAR 9 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
WIDESPREAD RAINFALL WILL GRADUALLY INCREASE IN INTENSITY THIS
AFTERNOON AND TONIGHT...AS AN UPPER LEVEL DISTURBANCE APPROACHES.
WHILE WIDESPREAD FLOODING IS NOT EXPECTED...ISOLATED MINOR
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS CANNOT BE RULED OUT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
RAIN WILL CONTINUE THROUGH TUESDAY MORNING...WITH WIDESPREAD
RAINFALL TOTALS FOR THE EVENT OF ONE TO THREE INCHES POSSIBLE
BEFORE BEGINNING TO DIMINISH FROM WEST TO EAST. RAIN WILL MAKE A
RESURGENCE INTO NORTH LOUISIANA AND SOUTHERN ARKANSAS THURSDAY...
AS ANOTHER UPPER LEVEL DISTURBANCE MOVES OVER THE REGION THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS WILL NOT BE NEEDED THROUGH TONIGHT.
TXZ124>126-136>138-149>153-165>167-101715-
WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1208 PM CDT MON MAR 9 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
WIDESPREAD RAINFALL WILL GRADUALLY INCREASE IN INTENSITY THIS
AFTERNOON AND TONIGHT...AS AN UPPER LEVEL DISTURBANCE APPROACHES.
SOILS ARE ALREADY SATURATED FROM PREVIOUS PRECIPITATION OVER THE
LAST WEEK OR SO...AND THE INCREASE IN INTENSITY WILL LIKELY LEAD
TO SOME FLASH FLOODING...ESPECIALLY FOR LOW LYING AND POOR
DRAINAGE AREAS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
RAIN WILL CONTINUE THROUGH EARLY TUESDAY MORNING...WITH WIDESPREAD
RAINFALL TOTALS FOR THE EVENT OF TWO TO FOUR INCHES POSSIBLE
BEFORE THE RAIN BEGINS TO DIMINISH FROM WEST TO EAST. ANY FLOODING
THREAT WILL MOST LIKELY COME TO AN END BY TUESDAY MORNING... AND NO
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND
TONIGHT.
VII
Flash Flood, Cherokee
- When
- March 9, 5:30 PM CST to 9:00 PM CST
- Where
- Cherokee County, 4.58 mi WSW of Bullard to 2.77 mi NNW of Mixon
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.108, -95.404
Ten county roads were closed in the northwest portion of Cherokee County due to excessive heavy rainfall.
Flash Flood, Smith
- When
- March 9, 6:15 PM CST to 9:00 PM CST
- Where
- Smith County, 1.17 mi N of Gresham to 1.94 mi NNE of Gresham
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.247, -95.348
FM 2868 was flooded and closed near the community of Flint, Texas.
Flash Flood, Rusk
- When
- March 9, 6:15 PM CST to 8:30 PM CST
- Where
- Rusk County, 1.8 mi NNW of Crimcrest to 2.47 mi SSW of Crimcrest
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.172, -94.837
Several county roads were flooded and closed in and around the community of Henderson, Texas.
Flash Flood, Gregg
- When
- March 9, 6:20 PM CST to 9:00 PM CST
- Where
- Gregg County, 1.4 mi ENE of Tenneryville to 2.85 mi ESE of Bodie
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.536, -94.777
Several city and secondary roads were closed due to excessive heavy rainfall.
Flash Flood, Rusk
- When
- March 9, 7:30 PM CST to 8:30 PM CST
- Where
- Rusk County, 2.45 mi N of Tatum to 2.63 mi NNE of Tatum
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.335, -94.513
Excessive heavy rainfall forced the closure of County Road 2217 near Tatum, Texas.
Flash Flood, Harrison
- When
- March 9, 8:44 PM CST to 10:30 PM CST
- Where
- Harrison County, 3.2 mi NNW of Marshall to 1.59 mi WSW of Marshall
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.571, -94.395
Several city and secondary roads were flooded and closed in and around Marshall, Texas.
Flash Flood, Panola
- When
- March 9, 8:50 PM CST to 10:30 PM CST
- Where
- Panola County, 1.68 mi SSE of Riderville to 1.14 mi SW of Carthage
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.176, -94.373
Several County roads were flooded and closed in and around the city of Carthage, Texas.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 555261, 555257, 555262, 555260, 555263, 555264, 555265.